On the existence of fixed points for typical nonexpansive mappings on spaces with positive curvature

Christian Bargetz, Michael Dymond, Emir Medjic, Simeon Reich

DOI: http://dx.doi.org/10.12775/TMNA.2020.040


We show that the typical nonexpansive mapping on a small enough subset of a $\CAT(\kappa)$-space is a \textit{contraction in the sense of Rakotch}. By typical we mean that the set of nonexpansive mapppings without this property is a $\sigma$-porous set and therefore also of the first Baire category. Moreover, we exhibit metric spaces where strict contractions are not dense in the space of nonexpansive mappings. In some of these cases we show that all continuous self-mappings have a fixed point nevertheless.


Nonexpansive mappings; Rakotch contractions; spaces of positive curvature; $\sigma$-porous sets

Full Text:



C. Bargetz and M. Dymond, σ-porosity of the set of strict contractions in a space of non-expansive mappings, Israel J. Math. 214 (2016), 235–244.

C. Bargetz, M. Dymond and S. Reich, Porosity results for sets of strict contractions on geodesic metric spaces, Topol. Methods Nonlinear Anal. 50 (2017), 89–124.

Y. Benyamini and Y. Sternfeld, Spheres in infinite-dimensional normed spaces are Lipschitz contractible, Proc. Amer. Math. Soc. 88 (1983), 439–445.

M.R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Grundlehren der Mathematischen Wissenschaften, vol. 319, Springer–Verlag, Berlin, 1999.

F.E. Browder, Fixed-point theorems for noncompact mappings in Hilbert space, Proc. Nat. Acad. Sci. USA 53 (1965), 1272–1276.

D. Burago, Y. Burago and S. Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, American Mathematical Society, Providence, RI, 2001.

F.S De Blasi and J. Myjak, Sur la convergence des approximations successives pour les contractions non linéaires dans un espace de Banach, C.R. Acad. Sci. Paris Sér. A–B 283 (1976), Aiii, A185–A187.

F.S. De Blasi and J. Myjak, Sur la porosité de l’ensemble des contractions sans point fixe, C.R. Acad. Sci. Paris Sér. I Math. 308 (1989), 51–54.

A. Denjoy, Leçons sur le Calcul des Coefficients d’une Série Trigonométrique. Tome II. Métrique et Topologie d’Ensembles Parfaits et de Fonctions, Gauthier–Villars, Paris, 1941.

J. Dugundji, An extension of Tietze’s theorem, Pacific J. Math. 1 (1951), 353–367.

R. Espı́nola and A. Fernández-León, CAT(k)-spaces, weak convergence and fixed points, J. Math. Anal. Appl. 353 (2009), 410–427.

T. Ezawa, Convergence to a common fixed point of a finite family of nonexpansive mappings on the unit sphere of a Hilbert space, (2020), preprint (arXiv:2002.04305).

K. Goebel and W.A. Kirk, Topics in Metric Fixed Point Theory, Cambridge Studies in Advanced Mathematics, vol. 28, Cambridge University Press, Cambridge, 1990.

K. Goebel and S. Reich, Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings, Monographs and Textbooks in Pure and Applied Mathematics, vol. 83, Marcel Dekker, Inc., New York, 1984.

M. Gromov, Hyperbolic groups, Essays in Group Theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75–263.

J.S. He, D.H. Fang, G. López and C. Li, Mann’s algorithm for nonexpansive mappings in CAT(κ) spaces, Nonlinear Anal. 75 (2012), 445–452.

B. Piątek, The fixed point property and unbounded sets in spaces of negative curvature, Israel J. Math. 209 (2015), 323–334.

E. Rakotch, A note on contractive mappings, Proc. Amer. Math. Soc. 13 (1962), 459–465.

S. Reich and I. Shafrir, Nonexpansive iterations in hyperbolic spaces, Nonlinear Anal. 15 (1990), 537–558.

S. Reich and A.J. Zaslavski, The set of noncontractive mappings is σ-porous in the space of all nonexpansive mappings, C.R. Acad. Sci. Paris Sér. I Math. 333 (2001), 539–544.

S. Reich and A.J. Zaslavski, Two porosity theorems for nonexpansive mappings in hyperbolic spaces, J. Math. Anal. Appl. 433 (2016), 1220–1229.

J.H. Wells and L.R. Williams, Embeddings and Extensions in Analysis, Springer–Verlag, New York, Heidelberg, 1975; Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 84.

L. Zajı́ček, On σ-porous sets in abstract spaces, Abstr. Appl. Anal. (2005), 509–534.


  • There are currently no refbacks.

Partnerzy platformy czasopism